Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 22, 2005, 5:19 PM EDT for Greene County, Lenoir County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 22, 2005, 5:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Greene County, NC, Lenoir County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 222119 SVRMHX NCC079-107-222145- /O.NEW.KMHX.SV.W.0037.050722T2119Z-050722T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 519 PM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENOIR COUNTY IN EASTERN NORTH CAROLINA GREENE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 545 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOOKERTON...OR 7 MILES SOUTHEAST OF SNOW HILL...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORMONDSVILLE AROUND 525 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3550 7766 3532 7768 3529 7735 3550 7745 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:52 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 22, 3:52 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT FRI JUL 22 2005
.SHORT TERM (TONIGHT-SUN NIGHT)...LEANED TO GFS FOR FCST OVER
WEEKEND. ONLY ISOLATED CONVECTION IN CWA SO FAR THIS AFTN BUT GOOD
AREA TO N FROM AROUND RDU TO ECG ON PIEDMONT TROF. THIS ACTIVITY
LIKELY TO SPREAD E AND S DURING EVENING...WITH ADDITIONAL
DEVELOPMENT EXPECTED FROM OUTFLOWS AND AIDED BY SHRT WV MOVING IN
FROM NW. THUS WILL GO WITH LIKELY POPS ALL ZONES OVERNIGHT.
LINGERING HIGHER CHC POPS FOR COASTAL ZONES LATE TONIGHT INTO SAT
MORNING...THEN 20 POPS REST OF SAT. FOLLOWED GDNC FOR NO POPS SAT
NIGHT AND SUNDAY.
FRONTAL PASSAGE MAINLY JUST A WIND SHIFT FOR SAT...THEN SLIGHTLY
COOLER TEMPS AND LOWER DEW PTS ON SUNDAY. HEAT INDICES STILL SUPPORT
ADVISORY FOR INTERIOR COUNTIES SAT AFTN.
&&
.LONG TERM (MON-FRI)...FOLLOWED HPC GDNC WHICH WENT MAINLY WITH 00Z
GFS. MON-TUE WILL DEPEND LARGELY ON TRACK OF TS FRANKLIN...BUT MOST
MODELS INDICATE RE-CURVE TRACK AWAY FROM SE U.S. COAST...THUS
SUPPORTING CURRENT TPC FCST TRACK. UPR RIDGE OVER SE EARLY IN PERIOD
WILL WEAKEN AND FLATTEN BY MIDWEEK...WITH BROAD TROFFING DEVELOPING
AT END OF WEEK. THUS WILL LIKELY SEE RE-ESTABLISHMENT OF BERMUDA
HIGH-PIEDMONT TROF PATTERN DURING PERIOD...AND POSSIBLE FRONTAL
INSTRUSION LATE WEEK. DIURNAL 20 POPS FOR MON-TUE...THEN CHC REST OF
PERIOD WITH HIGHEST FOR THU-FRI AHEAD OF FRONT.
&&
.AVIATION...CONVECTION HAS BEGUN FORMING ALONG THE SEA BREEZE AND
ALONG A PIEDMONT TROF. MORE SCATTERED ACTIVITY IS EXPECTED TO
DEVELOP THROUGH THE EVENING...AND THEN INCREASE IN COVERAGE TO
LIKELY AS A FRONT PUSHES S TONIGHT. BRIEF IFR CONDITIONS ARE
POSSBILE ALONG THROUGHOUT THE TWEB ROUTE AND AT THE EWN AIRPORT.
ONCE THE FRONT PUSHES S BY SAT MORNING...SCT FOG COULD DEVELOP
ESPECIALLY NEAR THOSE AREAS THAT SEE HEAVY RAIN. WINDS WILL TURN
FROM THE SW TO THE N BY SAT.
&&
.MARINE...THE LATEST BUOY AND C-MAN STATIONS STILL SHOWING SW WINDS
AROUND 10 TO 15KT ACROSS THE COASTAL WATERS...WITH SEAS 3 TO 5 FT
S...AND 2 TO 4 FT N OF CAPE HATTERAS. THERE WILL BE A BRIEF BREAK IN
THIS LENGTHY SPELL OF SW FLOW BY SAT (MORNING N/AFTERNOON S) AS A
COLD FRONT PUSHES OFFSHORE TURNING WINDS OUT OF THE N. THE FRONT
COULD PRODUCE SOME STRONG THUNDERSTORMS ALONG THE COASTAL WATERS
LATE TONIGHT AND EARLY SAT...WHICH COULD PRODUCE LOCALLY HIGHER
WINDS/SEAS. THE NEXT FLY-IN-THE-OINTMENT TO THE SUN/MON/TUE TIME
FRAME COULD BE THE EVENTUAL TRACK/STRENGTH OF TS FRANKLIN. THOUGH
NOT EXPECTED TO IMPACT EASTERN NORTH CAROLINA DIRECTLY...BEING DUE S
OF THE AREA COULD INCREASE THE SWELL COMPONENTS REACHING THE COAST.
THE LATEST HURRICANE AND REGULAR WAVEWATCH MODELS ARE NOT INDICATING
MUCH CHANGE IN THE SWELL...BUT DID BUMP SEAS UP ABOUT A FOOT TO BE
ON THE SAFE SIDE (THOUGH STILL LOOKING AT SEAS UNDER 4FT SO MORE OF
A RIP CURRENT CONCERN). AFTERWARDS...LOOKING AT HIGH PRES
RE-ESTABLISHING ITSELF BY EARLY NEXT WEEK WITH A RETURN OF SW FLOW
AND SEAS 4FT OR LESS. NO SIG CHANGES FROM PREV FCST. MODERATE THREAT
OF RIP CURRENTS N OF CAPE HATTERAS AS WINDS TURN MORE NE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FOR NCZ029-044>046-079>081-090>094-098 TO 5 PM
TODAY.
...HEAT ADVISORY FOR NCZ029-044-079-080-090>093 FROM NOON
SATURDAY TO 5 PM SATURDAY.
MARINE...NONE.
&&
JBM/SJHazardous weather outlook, Jul 22, 3:33 AM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 333 AM EDT FRI JUL 22 2005 NCZ029-044-045-079-080-090>094-098-230745- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- PAMLICO-ONSLOW- 333 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREAS ALONG AND WEST OF HIGHWAY 17 FOR THIS AFTERNOON. THE COMBINATION OF TEMPERATURES IN THE MIDDLE 90S AND HIGH HUMIDITIES WILL LEAD TO HEAT INDEX VALUES FROM 105 TO NEAR 110 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ130-135-150-152-154-156-158-NCZ046-047-081-095-103-230745- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-TYRRELL- MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- 333 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE THREAT OF RIP CURRENTS OVER THE COASTAL WATERS SOUTH OF CAPE HATTERAS TODAY. WIND...WAVE...AND TIDE CONDITIONS WILL CREATE STRONG RIP CURRENTS ALONG THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 22, 4:39 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 439 PM EDT FRI JUL 22 2005 NCZ029-044-222145- MARTIN-PITT- 439 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 545 PM EDT... AT 439 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES NORTHWEST OF WILLIAMSTON TO 46 MILES WEST OF WILLIAMSTON...OR FROM 7 MILES EAST OF SCOTLAND NECK TO 6 MILES NORTH OF WILSON...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OAK CITY AT 520 PM EDT...WHITEHURST AT 530 PM EDT...PARMELE AT 535 PM EDT...STOKES AT 540 PM EDT...GOLD POINT AT 545 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Special weather statement, Jul 22, 4:58 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 458 PM EDT FRI JUL 22 2005 NCZ098-222200- ONSLOW- 458 PM EDT FRI JUL 22 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 600 PM EDT... AT 458 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTHWEST OF NORTH TOPSAIL BEACH...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOLLY RIDGE AT 505 PM EDT...FOLKSTONE...AND...NORTH TOPSAIL BEACH AT 530 PM EDT...SNEADS FERRY AT 600 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE DIXON. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:03 AM EDT | Heat Advisory | MHX | Beaufort, Duplin, Greene, Jones, Lenoir, Martin and 1 more | 37 hr |
| Jul 22, 4:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 22, 5:09 PM EDT | Special Marine Warning | MHX | 96 min | |
| Jul 22, 7:50 PM EDT | Special Marine Warning | MHX | 85 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.